...Having read so many posts about withdrawal symptoms, I'm suddenly very, very nervous about even trying. I was put on bystolic 2 1/2 years ago, not for high blood pressure, but for a rapid heartbeat. I went in to the hospital b/c my heart felt like it was going to beat out of my chest. Since then, I've been taking the 2.5mg everyday. About a year after I started taking it, I noticed my hair started to look flatter. This was very unusual, but I didn't really care, I guess. I had a lot of other things on my mind. Long story short, I've lost a dramatic amount of hair since then. Thankfully, I had a lot to spare in the first place. Still, it's mine and I want it back! <~~ Sorry for the drama. I've been through a lot of hell. My heart beats rapidly in the first place b/c I was put through radiation due to lymphoma. I survived cancer! I already put up with hair loss. I thought I was past that...
Anyway, does anyone know if it would be safe to wean off the bystolic after having been on it for 2 1/2 years? It's such a low dosage. I have a healthy heart otherwise and no problems with high/low bp. (I only posted this here since bystolic is a well-known bp med) My doctor even told me to just stop taking it cold turkey. That didn't sound right at all. Help?
Sure, you can wean off of it. I strongly recommend not to go cold turkey!! You will likely become uncomfortably anxious, tremulous, tachycardic for a period of time. I would drop down by 25-50% and stay there for a week (or two), then drop again for a week or two before being done.
The Following User Says Thank You to atengnr For This Useful Post:
I totally agree about weaning off. I was on Atenolol for almost 2 yrs...25 mgs. and Dr. told me I could quit cold turkey but I said NO. I dropped down to half a tablet for almost 2 weeks and then took a half tablet every other day for another week..it worked fine. First week off I had a couple of fast heart rate issues but it didn't last.
Congrats. on beating the cancer and good luck..JJ...
When you come to the end of your rope..tie a knot and hang on! To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
The Following User Says Thank You to JJ For This Useful Post:
My opinion, cut the pill in half and start taking it 2x/day for a week...believe it or not this will get your body used to having less of a peak effect, slowly starting to desensitize the beta receptors that are used to being blocked.
Next week, drop down to 1x/day, which will already be a 50% reduction. STAY at this dose for as long as you need to feel okay as there may be some side effects of withdrawal here.
Then, if possible, I would attempt to break the pills in quarters, and take 2x/day as before for a week.
Finally take 1/4 of a pill for as long as you need before stopping completely, you can even go every other day for a period. Remember, you have been on these for 2.5 years, so don't rush now! A month of weaning is no that big of a deal in the big picture (as you know the HARD way). You should be so proud of fighting back cancer!
Last edited by soflsun; 08-05-2011 at 03:32 PM.
The Following User Says Thank You to soflsun For This Useful Post:
Thank you so much to everyone who offered advice. I've been stressing out FAR too much over this. But it's a scary deal, as most of you could surely understand. I'm just afraid that even trying to get off these pills will mean my death. Perhaps that's my paranoia speaking? At any rate, I'm going to visit a doctor when I can... and see about weaning off this drug. My heart rate is still a little elevated even ON the bystolic. To be honest, my general doctor told me he could have given me a higher dosage, considering. That's definitely not something I would want. I'm very fearful that if I DROP the bystolic, I'll go through the withdrawal (which is scary in and of itself) only to have to face an even higher heart rate due to NOT being on the meds. I'm just sick of the side effect! There's got to be a more natural way to bring down my heart rate.
Once again, thanks so much! And I absolutely feel blessed that I beat cancer. It was a horrible time in my life and seemed to go on forever. It stinks that I'm suffering from what feels like its "after effects" with the elevated heart rate and hypothyroidism (both brought on by radiation, mind you). If it were up to me, I wouldn't be on ANY pills. I hate how fragile our bodies are and, once again, this situation is just VERY frustrating for me. :'(
Best wishes with your health, and congrats on beating cancer. You could also try other drugs to reduce your heart rate if you find you need something after getting off beta blockers. (calcium channel blockers diltiazem and verapamil are possibilities)....
The Following User Says Thank You to atengnr For This Useful Post:
I took Bystolic for my hypertension a few years ago. It wasn't working for me, so my doctor gave me a prescription for another b/p drug. Nothing was said about tapering off, so I just stopped taking the bystolic and had no side effects at all! Of course, that's not to say that everyone can do that; but, if I were you, I wouldn't be at all afraid to just stop taking it, especially since your doctor advised you to do just that. However, it also wouldn't hurt to taper off if you feel more comfortable doing that. did your doctor give you a drug to take the place of bystolic? I remember just replacing the Bystolic with another blood pressure medicine with no problem at all. Perhaps a low dosage of diazepam or another drug to calm you would help. My mother had what doctors (and she) called a "nervous heart". She lived to be 99 and never had heart problems - just passed away of "old age"
Good luck!! Mabent
The Following User Says Thank You to mabent For This Useful Post:
Hi! I know it's been awhile, but I'm just back to give you all a quick update. I'm off the bystolic! It was actually a cinch. I went to my general doc and he said I could actually just take half a pill for a week and then quit. Now I can't speak for everyone else, but I didn't have ANY problems. No side effects from weaning off the pills at all. And I did it pretty fast, too. As I said, it only took a week to stop taking them. I'm actually a lot more energetic now, too! Anyway, I'm so happy to finally not have to take those pills!
I just wanted to put that out there for those of you who've been considering stopping Bystolic but were too scared. Definitely listen to your doctor. He knows you MORE than google or any forum. If your doctor tells you it's perfectly alright to wean off, then cool. Don't be afraid! My love to you all, God bless and good luck!
Hi Cinnabunny! How wonderful that you were able to stop the Bystolic with no problem!! And it helps everyone so much when people stay in touch, as you just did, and post when their problem is solved. Best wishes to you! Mabent
Hello cinnabunny I was reading your post about bystolic and I too am in the same shoes as. you. I have been taking bystolic for 3 years now for anxiety and fasT heartrate I'm also on the 2.5mg. m also trying to ween off due to my anxiey hs gone away since my job change. My dr told me to take it evry other day for a month and then stop it completley the next. I tried doing that and on the third day that I was supposed to skipp it I woke up at 4am to a heart re of 140bpm. Since then I havebeen scarred to death to try it again. But on Monday I a going to cut the pill in half. Congrats on your withdrawl. I hope this time I wont get the same wirhdrawl reaction thanks for your post it is great motivation for me.